Colorado, 2022High Wind in Colorado, June 13, 2022
June 13, 2022 · NWS GJT · 1 event in 1 county or zone
A broad Pacific trough and associated polar jet caused the pressure gradient to tighten over western Colorado. This resulted in widespread wind gusts of 40 to 55 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad Pacific trough and associated polar jet caused the pressure gradient to tighten over western Colorado. This resulted in widespread wind gusts of 40 to 55 mph. The Debeque to Silt corridor in west-central Colorado valleys saw gusts that exceeded 58 mph, which met high wind criteria.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 13, 12:31 PM MST, 28 minutes earlier.
Area forecast discussion, Jun 13, 12:31 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
131 PM MDT Mon Jun 13 2022
.UPDATE...
Issued at 125 PM MDT Mon Jun 13 2022
Gusty winds continue across the area this afternoon. Latest
satellite shows plenty of smoke from Arizona moving into the area
as well as some dust in northwest New Mexico moving to the
northeast. Local webcams are already showing some drops in
visibilities due to this dust in the Four Corners area and expect
this trend to continue for the remaining southern valleys through
the evening hours. Went ahead and issued a blowing dust advisory
for the southern valleys from SE UT eastward to Pagosa Springs
for those reduced visibilities. The worst conditions are expected
along the border of UT/AZ and CO/NM.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 500 AM MDT Mon Jun 13 2022
Skies are mostly clear at this time with some occasional breezy
conditions but most winds have dropped off in the lower
elevations. Relative humidity still remains in the low teens and
even single digits in the lower desert valleys of west-central
Colorado and east-central to southeast Utah, so just goes to show
you how dry it still is out there. Current temperatures are still
holding in some heat with Moab sitting at 80 and Grand Junction
around 70 at this time. Winds are strengthening aloft as the
trough approaches with a 100 kt jet projected to lay across
southwest to northeast Utah by mid afternoon. Models are still
indicating a dry slot forming late this morning over the Four
Corners and extending across west-central Colorado this afternoon
into the early evening. This represents the axis of deepest mixing
and potentially strongest winds. As mentioned in earlier
discussions, the HDWI (Hot, Dry, Windy Index) and HRRR Wildfire
Potential remain above the 95th percentile (off the charts),
signaling a potential high end critical fire weather day as well
as potential for strong winds. Anticipate deep mixing to occur and
get going this morning sometime between 9 and 10 am. Even though
high temperatures are projected to be lower than previous couple
days, this does not mean it won't be hot. We are still looking at
temperatures about 10 degrees above normal, which points towards
mid to upper 90s for the lower desert valleys as opposed to triple
digit heat. Even though Heat Advisories are no longer in effect
since criteria will not be met for this, it is important to
continue to take precautions if outdoors and limit your time of
exposure as well as maintaining hydration.
High Wind Warnings for most lower elevations also remain on track
as winds are still projected to meet or exceed 60 mph. The latest
hi res and MOS guidance confirms this potential. Wind Advisories
for the higher elevations of the Tavaputs (including Douglas
Pass), Uncompahgre Plateau and Grand Mesa also remain on track.
Decided to make some additions to the wind highlights though and
extend the time to match the Red Flag Warning as winds could
remain strong post- frontal, so the Wind Highlights and Red Flag
Warning are now in effect from 10 am until 11 pm this evening.
Added UTZ028 to the Wind Advisory as the La Sals and Abajos remain
under this axis of deepest mixing and strongest winds, so
anticipate gusts up to 60 mph or higher for the high elevations
and gusts to 50 mph for the low elevations of this zone including
Monticello and the Highway 191 corridor. Added the Gunnison Basin
(COZ014) to the High Wind Warning as gusts look to meet or exceed
60 mph, especially over the Cerro and Blue Mesa summits with
strong downsloping into Gunnison with and behind frontal passage
this evening. Added COZ005 (Steamboat Springs/Upper Yampa) and
COZ023 (Pagosa Springs/Archuleta county) to a Wind Advisory as
winds look to gust above 45 mph but not quite hit High Wind
criteria.
Accompanying the cold front passage will be development of some
showers and storms. While chance of wetting rain doesn't look
promising or very high, lightning and virga could be a concern
across northeast Utah and northwest Colorado late this afternoon
into the evening hours, further exacerbating the critical fire
weather conditions. Precipitation looks to hold off until the
evening hours though with best chances of any wetting rain before
showers/storms clear the area early Tuesday morning. Temperatures
following the frontal passage will be much cooler, on the order of
about 15 degrees cooler than today, and 5 to 10 degrees below
normal. Winds look to remain breezy behind the trough and front
Tuesday afternoon, which will lead to critical fire weather
conditions for portions of west-central and southwest Colorado.
More details on this in the Fire Weather section below.
.LONG TERM...(Tuesday night through Sunday)
Issued at 500 AM MDT Mon Jun 13 2022
Models still reflect a weak wave rotating around the main trough
Tuesday night into Wednesday bringing reinforcements to the cooler
temperatures across the region. It is likely that Wednesday morning
will be the coolest morning this week with widespread 40s and upper
30s in western Colorado and eastern Utah. On Wednesday, a ridge of
high pressure will build over the Great Basin as the deep closed low
moves across southcentral Canada bringing seasonable temperatures
and dry conditions across the forecast area. As a Pacific storm
system moves onshore on Thursday, it will push the ridge of high
pressure east and a high amplitude ridge will develop over the
central US. Ensemble forecasts continue to show anomalous H5
heights under this broad ridge by Friday. As a result, much warmer
temperatures are expected on Thursday and Friday with high
temperatures pushing into the mid to upper 90s across the lower
elevations.
Confidence is improving for a more active precipitation event for
Friday into the weekend. An increasingly moist southerly gradient
will develop on the back side of the ridge to the east and the
Pacific storm system to our west. Ensemble forecasts are still
painting the first good monsoonal moisture surge of the 2022
season late this week. PWATs in excess of 1 inch will push into
the area on Friday and spread across the CWA this weekend. There
is low confidence on the details of this precipitation event and
much of this uncertainty is based on the exact track and speed of
the Pacific storm system which is forecasted to move northeast
across the Great Basin region this weekend. Regardless, this storm
system will bring an increased threat of showers and
thunderstorms across the forecast area with the possibility of
heavy rain which would impact burn scar and other flood-prone
areas late Friday into the weekend. Models are still struggling
with the evolution of the weekend system and its progression
across the intermountain west. However, it does look as though
Monday will see lingering precipitation across the higher terrain
of western Colorado with widespread showers possible. This
forecast will change for sure, but optimism remains high for a
drink of water following the hot, dry, windy conditions that
started the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1120 AM MDT Mon Jun 13 2022
Expect possible MVFR conditions associated with showers and
thunderstorms over the northeastern Utah Mountains this afternoon
and evening shifting east over the northern Colorado mountains
overnight as a cold front moves into the area. KVEL and KHDN may
see ceilings below ILS break points as these storms move through.
Otherwise, most areas along and south of I-70 will remain dry
with VFR conditions and ceilings staying above ILS breakpoints.
Strong south to southwest winds across the region will peak
through the afternoon and gradually decrease into the evening
hours before dropping off after about 04Z. Gusts will be
generally 35 to 45 kts, with some areas peaking above 50 kts
through the mid afternoon. These winds will shift to northwest
this evening and overnight as the cold front moves through the
area.
&&
.FIRE WEATHER...
Issued at 500 AM MDT Mon Jun 13 2022
Southwest winds will be stronger today as deep mixing occurs
ahead of a strong cold front that will move through this evening,
bringing scattered showers and storms to the north and a wind
shift from southwest to northwest. Wind gusts could exceed 60 mph
in many locations beginning late this morning through the evening
hours. Critical fire weather conditions will also be widespread
with hot and dry conditions in addition to strong winds, resulting
in extreme fire behavior. This is still on track to be a high end
critical fire weather day as wind gusts could meet or exceed 60
mph in many locations. Red Flag Warnings remain in effect from 10
am until 11 pm this evening to account for this for most of the
CWA, including all Fire Zones where fuels remain critical.
Even though cooler temperatures will follow Tuesday, conditions
will remain dry and breezy resulting in critical fire weather
conditions across portions of southwest Colorado. Decided to issue
a Red Flag Warning for Tuesday as gusts look to be in the 30 to
40 mph range for portions of southwest Colorado, particularly the
higher elevations across the San Juans and central mountains,
including Gunnison Basin. Winds are a bit lower with gusts around
30 mph for the lower elevations of west-central and southwest
Colorado, but relative humidity remains in the single digits so
decided to include those areas in a Red Flag Warning for Tuesday
as well. Critical fire weather conditions are looking more
marginal and not as widespread in terms of wind gusts reaching
criteria for eastern Utah so opted not to issue anything for
Tuesday for those zones.
Looking later in the week, temperatures warm back up to above
normal levels by Thursday and Friday. Models are indicating a
monsoon-like surge of moisture for Friday into the coming weekend
and have been fairly consistent on this but differ in terms of the
exact location. Will keep an eye on this as it may bring a dry
lightning threat Friday during the beginning stages of this surge.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 11 PM MDT this evening for COZ200-202-203-
207-290>295.
High Wind Warning until 11 PM MDT this evening for COZ001-002-
006>008-011-014-020>022.
Blowing Dust Advisory until 8 PM MDT this evening for COZ021>023.
Red Flag Warning from 11 AM to 9 PM MDT Tuesday for COZ203-207-
290>295.
Wind Advisory until 11 PM MDT this evening for COZ003-005-009-
017-023.
UT...Red Flag Warning until 11 PM MDT this evening for UTZ487-490-491.
High Wind Warning until 11 PM MDT this evening for UTZ022-024-
027-029.
Blowing Dust Advisory until 8 PM MDT this evening for UTZ022.
Wind Advisory until 11 PM MDT this evening for UTZ028.
&&
UPDATE...TGR
SHORT TERM...MDA
LONG TERM...LTB/MPM
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, Jun 13, 4:52 AM MST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
552 AM MDT Mon Jun 13 2022
COZ001>014-017>023-UTZ022>025-027>029-141200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
552 AM MDT Mon Jun 13 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Southwest winds will strengthen further today, resulting in a
higher end critical fire weather day with wind gusts meeting or
exceeding 60 mph in most areas. Therefore, Red Flag Warnings,
High Wind Warnings and Wind Advisories are in effect from 10 am
this morning through 11 pm this evening. A cold front will move
through late this evening with showers and storms possible across
northeast Utah and northwest Colorado.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Much cooler air arrives behind the front on Tuesday with continued
breezy conditions although less windy than today. This in
combination with dry air will lead to critical fire weather
conditions across portions of west-central and southwest Colorado
Tuesday. Chance for showers and thunderstorms increase Friday into
the weekend as sub-tropical moisture increases from the south.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jun 13, 11:06 AM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1206 PM MDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM NON-TSTM WND GST 3 N DELTA 38.78N 108.07W
06/13/2022 M45 MPH DELTA CO AWOS
AWOS STATION KAJZ BLAKE FIELD AIRPORT,
DELTA.
&&Local storm report, Jun 13, 11:10 AM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1210 PM MDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM NON-TSTM WND GST 1 W DOUGLAS PASS 39.60N 108.82W
06/13/2022 M74 MPH GARFIELD CO MESONET
MESONET STATION CO098 139S034 DOUGLAS PASS.
&&Local storm report, Jun 13, 11:11 AM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1211 PM MDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM NON-TSTM WND GST 4 NE CAMEO 39.20N 108.27W
06/13/2022 M53 MPH MESA CO MESONET
MESONET STATION CO118 070E051 BEAVER TAIL
TUNNEL.
&&Local storm report, Jun 13, 12:43 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
143 PM MDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM NON-TSTM WND GST 4 S SAWPIT 37.93N 108.01W
06/13/2022 M56 MPH SAN MIGUEL CO MESONET
MESONET STATION GW1216 SAWPIT.
&&Local storm report, Jun 13, 12:44 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
144 PM MDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM NON-TSTM WND GST 1 E BLANDING MUNI ARPT 37.58N 109.47W
06/13/2022 M49 MPH SAN JUAN UT AWOS
AWOS STATION KBDG BLANDING.
&&Local storm report, Jun 13, 12:46 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
146 PM MDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM NON-TSTM WND GST 10 SW VANCORUM 38.12N 108.71W
06/13/2022 M48 MPH SAN MIGUEL CO MESONET
MESONET STATION TT707 DRY CREEK BASIN.
&&High Wind, Debeque to Silt Corridor
- When
- June 13, 12:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
A peak wind gust of 64 MPH was measured by an automated weather station.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Wisconsin, June 13, 20223 deaths · $121,000 · 2.25 in hail · 42 events
- Hail and Damaging Winds in Indiana, June 13, 20221 death · $175,000 · 1.75 in hail · 28 events
- Excessive Heat and Heat in Illinois, June 13 to 15, 20221 death · 22 events
- Tornado and Hail in Ohio, June 13, 2022$647,000 · EF1 · 56 events
- Rip Current in South Carolina, June 13, 20221 death · 1 event
- Rip Current in New Jersey, June 13, 20221 death · 1 event
- Tornadoes and Damaging Winds in Ohio, June 13 to 14, 2022$295,000 · EF1 · 57 events
- Damaging Winds in Ohio, June 13 to 16, 2022$905,000 · 104 kt wind · 40 events
- Damaging Winds in Michigan, June 13, 2022$5.0 million · 65 kt wind · 2 events
- Heat in Tennessee, June 13 to 16, 202215 injured · 1 event
- Hail and Damaging Winds in Ohio, June 13 to 14, 2022$955,000 · 1 in hail · 24 events
- Flash Flooding and Flooding in West Virginia, June 13 to 15, 2022$51,000 · 50 kt wind · 64 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025823.